Clinical case of severe hypersensitive reaction in antiretroviral therapy, indicating the importance of HLA-B*57:01 screening.
The aim of the study is to describe a clinical case of severe abacavir-associated hypersensitive reaction — a specific side effect of antiretroviral therapy, manifested by various symptoms, requiring treatment in the intensive care unit — and to discuss possible pathogenetic mechanisms of hypersensitivity reaction development. The study methods were clinical observation of the patient and subsequent study of the medical history, as well as examination of scientific publications on the topic of the study. The features of this event are: failure to perform screening diagnostics of HLA-B*57:01 before modifying the antiretroviral therapy regimen — prescribing abacavir; patient’s lack of awareness of possible manifestations of hypersensitivity reaction and the procedure for detecting its symptoms; atypical clinical picture of the hypersensitivity reaction, expressed in the absence of the characteristic and most common exanthema syndrome.
No takes yet. Share an insight, caveat, or question.
Булыгин et al. (2025) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: